Multiple solutions to the Bahri-Coron problem in the complement of a thin tubular neighbourhood of a manifold

Monica Clapp, Juan Carlos Fernández



We show that the critical problem% \[ -\Delta u=|u|^{{{4}}/({{N-2}})}u\quad \text{in }\Omega,\qquad\ u=0\quad \text{on }\partial\Omega, \] has at least% \[ \max\{\text{cat}(\Theta,\Theta\setminus B_{r}M),\text{cupl}(\Theta ,\Theta\setminus B_{r}M)+1\}\geq2 \] pairs of nontrivial solutions in every domain $\Omega$ obtained by deleting from a~given bounded smooth domain $\Theta\subset\mathbb{R}^{N}$ a thin enough tubular neighborhood $B_{r}M$ of a closed smooth submanifold $M$ of $\Theta$ of dimension $\leq N-2$, where ``cat'' is the Lusternik-Schnirelmann category and ``cupl'' is the cup-length of the pair.


Nonlinear elliptic boundary value problem; critical nonlinearity; multiple solutions; perturbed domain; fixedpoint transfer

Full Text:

PREVIEW Full text


A. Bahri and J.M. Coron, On a nonlinear elliptic equation involving the critical Sobolev exponent: The effect of the topology of the domain., Comm. Pure Appl. Math. 41 (1988), 253-294.

T. Bartsch, Topological Methods for Variational Problems with Symmetries, Lecture Notes in Math. 1560, Springer-Verlag, Berlin-Heidelberg, 1993.

M. Clapp, A global compactness result for elliptic problems with critical nonlinearity on symmetric domains, in Nonlinear Equations: Methods, Models and Applications, 117-126, Progr. Nonlinear Differential Equations Appl. 54 Birkhauser, Boston, 2003.

M. Clapp and J. Faya, Multiple solutions to the Bahri-Coron problem in some domains with nontrivial topology, Proc. Amer. Math. Soc. 141 (2013), 4339-4344.

M. Clapp, M. Grossi and A. Pistoia, Multiple solutions to the Bahri-Coron problem in domains with a shrinking hole of positive dimension, Complex Var. Elliptic Equ. 57 (2012), 1147-1162.

M. Clapp, M. Musso and A. Pistoia, Multipeak solutions to the Bahri-Coron problem in domains with a shrinking hole, J. Funct. Anal. 256 (2009), 275-306.

M. Clapp and D. Puppe, Critical point theory with symmetries, J. Reine Angew. Math. 418 (1991), 1-29.

M. Clapp and T. Weth, Two solutions of the Bahri-Coron problem in punctured domains via the fixed point transfer, Commun. Contemp. Math. 10 (2008), 81-101.

J.M. Coron, Topologie et cas limite des injections de Sobolev, C.R. Acad. Sci. Paris Seer. I 299 (1984), 209-212.

A. Dold, The fixed point transfer of fibre-preserving maps, Math. Z. 148 (1976), 215-244.

A. Dold, Lectures on algebraic topology, Second ed. Grundlehren Math. Wiss. 200, Springer-Verlag, Berlin-New York, 1980.

I. Ekeland, On the variational principle, J. Math. Anal. Appl. 47 (1974), 324-353.

L.C. Evans and R.F. Gariepy, Measure theory and fine properties of functions, Stud. Adv. Math., CRC Press, Boca Raton, FL, 1992.

Y. Ge, M. Musso and A. Pistoia, Sign changing tower of bubbles for an elliptic problem at the critical exponent in pierced non-symmetric domains, Comm. Partial Differential Equations 35 (2010), 1419-1457.

N. Hirano and N. Shioji, Existence of two solutions for the Bahri{Coron problem in an annular domain with a thin hole, J. Funct. Anal. 261 (2011), 3612-3632.

R. Lewandowski, Little holes and convergence of solutions of -Delta u = u^{(N+2)/(N-2)}, Nonlinear Anal. 14 (1990), 873-888.

G. Li, S. Yan and J. Yang, An elliptic problem with critical growth in domains with shrinking holes, J. Differential Equations 198 (2004), 275-300.

M. Musso and A. Pistoia, Sign changing solutions to a Bahri-Coron problem in pierced domains, Discr. Contin. Dyn. Syst. 21 (2008), 295-306.

O. Rey, Sur un probleme variationnel non compact: L'effect de petits trous dans le domain, C.R. Acad. Sci. Paris 308 (1986), 349-352.

E. Spanier, Algebraic Topology, Springer-Verlag, New York, Inc., 1966.

M. Struwe, A global compactness result for elliptic boundary value problems involving limiting nonlinearities, Math. Z. 187 (1984), 511-517.

M. Struwe, Variational Methods: Applications to Nonlinear Partial Differential Equations and Hamiltonian Systems, Ergebnisse der Mathematik und ihre Grenzgebiete 34, Springer-Verlag, Berlin, 2010.

T. Weth, Energy bounds for entire nodal solutions of autonomous superlinear equations, Calc. Var. Partial Differential Equations 27 (2006), 421-437.

M. Willem, Minimax Theorems, Progr. Nonlinear Differential Equations Appl. 24, Birkhauser Boston Inc., Boston MA, 1996.


  • There are currently no refbacks.

Partnerzy platformy czasopism